Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 19, NWS Grand Rapids, MI

June 12, 1996Kent County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 12, 1996, 4:56 PM EDT for Kent County, Michigan. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1996, 4:56 PM EDT (20:56 UTC)
Expired
Jun 12, 1996, 7:00 PM EDT
In force
2 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 122056
FFWGRR
MIC081-122300-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT WED JUN 12 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  700 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...SOUTHEASTERN KENT COUNTY
 
AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAD ESTIMATED
RAINFALL AMOUNTS OF 2 TO 3 INCHES BETWEEN 330 AND 445 PM EDT ACROSS ADA
AND CASCADE TOWNSHIPS SOUTHEAST OF THE CITY OF GRAND RAPIDS. AT THE KENT
COUNTY AIRPORT...1.50 INCHES OF RAIN HAS FALLEN SINCE 330 PM EDT.
 
RADAR INDICATED A LINE OF STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL
ACROSS EASTERN KENT COUNTY FROM NEAR ROCKFORD SOUTH THROUGH CALEDONIA.
ADDITIONAL RAINFALL AMOUNTS OF OVER 1 INCH ARE POSSIBLE BETWEEN 500 AND
600 PM AS THESE THUNDERSTORMS MOVE ACROSS SOUTHEAST KENT COUNTY. IN
ADDITION...SHOWERS AND THUNDERSTORMS MOVING SOUTH OUT OF NEWAYGO COUNTY
MAY MOVE ACROSS SOUTHEAST KENT COUNTY AFTER 600 PM. SOME STREET FLOODING
HAS ALREADY BEEN REPORTED IN ADA TOWNSHIP...AND MORE RAINFALL COULD
RESULT IN ADDITIONAL AREAS OF FLOODING.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND
YOU SHOULD MOVE TO HIGHER GROUND.
 
BORIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:25 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 12, 2:25 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT WED JUN 12 1996

UPPER LEVEL CUT OFF LO CONTINUES TO BE FORECAST PROBLEM. DIURNAL
SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN THIS AFTERNOON UNDER UPPER
LEVEL SYSTEM. STEEP LAPSE RATES AND LOW LEVEL HEATING TO KEEP
THUNDERSTORMS MOST OF THE EARLY EVENING. STORMS TO DISSIPATE AFTER
SUNSET. WITH UPPER LEVEL LO SLOWLY DRIFTING EWD, SOME CLEARING/PT CLDY
COULD OCCUR TONIGHT. WITH ABUNDANT LOW LEVEL MOSITURE...IFR FOG/STRATUS
COULD BE A PROBLEM. THIS WILL ONLY OCCUR IF GRADIENT WIND DOES
NOT HOLD UP. CURRENT WINDS OVER MN IN ADVANCE OF SFC FNT ARE FAIRLY
LIGHT.

MODELS INDICATE UPPER LEVEL RIDGE BUILDING OVR FCST AREA ON THU. SFC
FRONT TO DROP S FROM MN. THIS FRONT IS FAIRLY ACTIVE ATM. THERMODYNAMIC
INDICES INDICATE AIR MASS WILL STILL BE UNSTABLE ON THU.
ABUNDANT LOW LEVEL MOSITURE WILL BE AVAILABLE FROM NEVER ENDING PCPN
OVER THE AREA. LOW LEVEL CONVERGENCE ASSzOCIATED WITH THE SFC FNT
SHOULD BE ENOUGH FORCING TO KICK OFF SHOWERS AND THUNDERSTORMS.
HIGH CHANCE POPS SHOULD BE GOOD FOR THU.

END/GARNET

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:43 PM EDTSevere Thunderstorm WarningGRRIsabella47 min
Jun 12, 7:46 PM EDTFlash Flood WarningGRRIsabella119 min

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.